Healthcare Acquired Infection: Finding Silent Clostridium difficile Carriers

Clostridium difficile (C. diff) is a serious healthcare acquired infection often carried by those who don’t present any symptoms.

Universal screening is costly, invasive, and controversial. Thus, identifying likely carriers early is highly desirable.

Similarly, identifying patients at risk of developing an infection can aid in monitoring and diagnosis. Two recent studies indicate the potential for efficient screening and improved infection control by identifying risk factors.

Researchers from the Mayo Clinic studied asymptomatic adults admitted to a tertiary care hospital over a two month period and sampled them for C. diff infections. The study, published in the American Journal of Infection Control, described how the team identified three independent risk factors that were present in 48 percent of their study participants:

  • Recent hospitalization
  • Chronic dialysis
  • Corticosteroid use.

The researchers found that screening only those patients with one of those risk factors would identify 74 percent of the C.diff carriers. The hope is that more efficient screening of carriers at admission can reduce overall incidents of infection.

The journal BMC Medicine contains a study by University of Michigan Medical School researchers that found that adults who suffer from major depression have a 36 percent increased risk of developing a Clostridium difficile infection. Patients who take Remeron® or Prozac®, two common antidepressants, are twice as likely to develop a C. difficile infection.

Most other types of antidepressants did not affect risk of infection. The authors cautioned that patients should not stop taking antidepressants unless they are advised to do so by their physician.

The same study found that widowed adults had a 54 percent higher likelihood of infection than married peers, which the authors posited may have some connection to depression. More research is needed to determine whether the increased risk is caused by intestinal changes during depression or by the medications.